Alert archive / North Dakota / Severe Thunderstorm Warnings in 2007
Severe Thunderstorm Warning 39, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at May 18, 2007, 8:57 PM CDT for Morton County, North Dakota. It was in force for 63 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2007, 8:57 PM CDT (01:57 UTC)
- Expired
- May 18, 2007, 10:00 PM CDT
- In force
- 63 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
County Morton County, ND
The radar
The Bismarck radar (KBIS), 51 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 9:10 PM CDT | TSTM WND GST 60 | New Salem, ND | HEAVY RAIN |
| May 18, 9:16 PM CDT | TSTM WND GST 71 | New Salem, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 2.0 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 858 J/kg
- Mixed-layer CIN
- -72 J/kg
- Mixed-layer LCL
- 2820 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 72 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 190157 SVRBIS NDC059-190300- /O.NEW.KBIS.SV.W.0039.070519T0157Z-070519T0300Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 857 PM CDT FRI MAY 18 2007 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA... * UNTIL 1000 PM CDT * AT 853 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 10 MILES NORTHWEST OF NEW SALEM...OR ABOUT 40 MILES WEST OF BISMARCK...AND MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NEW SALEM AROUND 920 PM CDT... SWEET BRIAR LAKE AND JUDSON AROUND 935 PM CDT... CROWN BUTTE LAKE AROUND 955 PM CDT... IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING CAN BE A KILLER. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 4698 10168 4673 10179 4658 10103 4696 10092 $$ VJ
2 follow-up statements
000 WWUS53 KBIS 190241 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 938 PM CDT FRI MAY 18 2007 NDC059-190300- /O.CON.KBIS.SV.W.0039.000000T0000Z-070519T0300Z/ MORTON ND- 938 PM CDT FRI MAY 18 2007 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR NORTHERN MORTON COUNTY... AT 937 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR SWEET BRIAR LAKE...OR ABOUT 24 MILES WEST OF BISMARCK...MOVING EAST AT 20 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... CROWN BUTTE LAKE AROUND 1000 PM CDT... THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS DAMAGING WINDS OF 60 TO 70 MPH MPH WERE REPORTED IN NEW SALEM WITH THIS STORM FROM 910 TO 915 PM CDT. THIS IS A DANGEROUS STORM...SEEK SAFE SHELTER AND STAY AWAY FROM WINDOWS LAT...LON 4698 10168 4673 10179 4658 10103 4696 10092 $$ VJ
000 WWUS53 KBIS 190258 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 954 PM CDT FRI MAY 18 2007 NDC059-190304- /O.EXP.KBIS.SV.W.0039.000000T0000Z-070519T0300Z/ MORTON ND- 954 PM CDT FRI MAY 18 2007 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN MORTON COUNTY EXPIRES AT 1000 PM CDT... THE SEVERE THUNDERSTORM WITH THE DAMAGING WIND HAS WEAKENED AND MOVED OUT OF THE AREA. THE STORM NO LONGER POSES A SIGNIFICANT THREAT. LAT...LON 4698 10168 4673 10179 4658 10103 4696 10092 $$ VJ
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:00 PM CDT, 5 hours 57 minutes earlier.
Area forecast discussion, May 18, 3:00 PM CDT, 5 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 300 PM CDT FRI MAY 18 2007 .SHORT TERM...TONIGHT THROUGH MONDAY... FORECAST CONCERNS/HIGHLIGHTS IN THE SHORT TERM WILL FOCUS ON PRECIPITATION CHANCES THROUGH THE PERIOD. UTILIZED A GENERAL MODEL BLEND. CURRENTLY...WELL INTO THE 80S ACROSS THE FORECAST AREA...WARMING TO CONVECTIVE TEMPERATURES WHICH SHOULD BE REACHED WITHIN THE NEXT FEW HOURS. ALREADY NOTE SOME TOWERING CU OVER THE HIGHER TERRAIN IN EASTERN MT...WHICH SHOULD START POPPING OVER WESTERN ND MOMENTARILY. MUCH OF THE FORECAST AREA IN THE SLIGHT RISK FOR SEVERE WEATHER THIS AFTERNOON AND TONIGHT. TWO DISTINCT SURFACE BOUNDARIES CAN BE SEEN VIA WIND FIELDS. ONE WEAK BOUNDARY EXTENDS FROM MINOT SOUTHWEST TO DIK AND AN EAST/WEST COLD FRONT LIES ALONG THE INTERNATIONAL BORDER. ALSO IN PLACE ARE SURFACE DEW POINTS IN THE 50S ALONG WITH GOOD ATMOSPHERIC INSTABILITY WITH MUCAPE VALUES VIA MSAS 1500-3000 JOULES. UPPER LEVEL SUPPORT WILL ARRIVE LATER TODAY AND TONIGHT AS A SHORT WAVE TROUGH MOVING OVER THE RIDGE...CURRENTLY IN CENTRAL/EASTERN MONTANA...MOVES THROUGH CENTRAL ND. INCREASED POPS THIS EVENING CENTRAL AND EAST A BIT AS A RESULT. HAVE SCALED BACK POPS AFTER 06Z TONIGHT TO INCLUDE JUST THE FAR EASTERN COUNTIES. STABLE AIR ARRIVES NORTH TO SOUTH TONIGHT AS THE COLD FRONT SAGS SOUTH. GUSTY NORTH/NORTHEASTERLY WINDS WILL DEVELOP BEHIND THE FRONT. UPPER LEVEL SUPPORT ALSO LOOKS TO BE OVER THE EASTERN PART OF THE STATE LATE THIS EVENING AND AFTER MIDNIGHT. WENT DRY SATURDAY DAYTIME WITH THE STABLE AIRMASS FIRMLY IN PLACE ACROSS WEST AND CENTRAL NORTH DAKOTA. A BIT COOLER SATURDAY THAN WE WILL SEE TODAY...SOME 20-30 DEGREES COLDER. RETURN FLOW COMMENCES SATURDAY NIGHT AS ANOTHER LEE SIDE TROUGH DEVELOPS IN EASTERN MONTANA UNDER SOUTHWEST FLOW ALOFT. EMBEDDED SHORT WAVE ENERGY MOVES INTO THE REGION SATURDAY EVENING BRINGING CHANCES OF SHOWERS AND THUNDERSTORMS WEST TO CENTRAL AS THE NIGHT PROGRESSES. MODIFIED POPS HERE FOR THIS TREND. WAA SUNDAY WILL BRING WARMER TEMPERATURES AS +20 850MB TEMPS MOVE INTO THE SOUTHWEST. WENT WITH UPPER 70S WEST AND SOUTH CENTRAL...WHICH WILL PROBABLY NEED TO NE INCREASED SOME MORE IF THE LATEST MODEL GUIDANCE OF THE MAGNITUDE OF WAA IS TRUE. SURFACE DEWPOINTS LOOK TO RECOVER AS WELL...AND ONCE AGAIN INSTABILITY BUILDS ACROSS WEST AND CENTRAL NORTH DAKOTA. SHORT WAVE ENERGY MOVING ALONG THE SOUTHWESTERLY UPPER LEVEL FLOW AND THROUGH THE REGION WILL SPARK MORE THUNDERSTORMS SUNDAY AFTERNOON AND SUNDAY NIGHT. MADE ONLY MINOR TWEAKS TO THE POPS HERE. MONDAY LOOKS CONTINUED WET AS THE SURFACE TROUGH CUTS ACROSS THE FORECAST AREA AND AS THE UPPER LEVEL TROUGH APPROACHES THE NORTHERN PLAINS. INCREASED POPS MONDAY NIGHT INTO THE HIGH CHANCE CATEGORY AS A RESULT. .LONG TERM...TUESDAY THROUGH FRIDAY... FIRST PART OF EXTENDED SHOWS AN UPPER LEVEL SW FLOW. ECMWF IS STRONGER AND SLOWER THAN GFS IN MOVING THE SYSTEM SOUTH AND NORTHEAST OF THE STATE. BY END OF THE PERIOD FLOW BECOMES MORE ZONAL. ASSOCIATED SURFACE LOW MOVES ALONG THE ND/SD BORDER BRINGING GOOD CHANCE FOR RAIN LATE TUESDAY AND WEDNESDAY. RAINFALL TOTALS MAY EXCEED AN INCH. ANTICIPATING ONLY SHOWERS FOR NOW AND HAVE KEPT THUNDER OUT AT THIS STAGE IN THE GAME. TEMPS WILL BE COOLER THAN NORMAL WITH HIGHS ONLY IN THE LOW TO MID 60S. PATTERN BECOMES MESSY THURSDAY AND FRIDAY AND MODELS DEVIATE. LINGERING SHOWERS ARE POSSIBLE FOR THURSDAY. && .AVIATION... WINDS AND TIMING OF THE COLD FRONT ARE PRESENTING THE MOST CHALLENGE FOR TAFS. PREFONTAL WINDS ARE VARIABLE BUT ANTICIPATE STRONGER NORTH WINDS WITH THE PASSAGE AND SCATTERED SHOWERS AND THUNDERSTORMS AFTER 21Z. UPPER LEVEL ENERGY STILL IN MONTANA...AS IT MOVES ACROSS THE BORDER SURFACE FEATURES SHOULD BECOME MORE ORGANIZED. STAYED WITH PREVIOUS TAFS IN THINKING THAT ACTIVITY COULD LAST UNTIL 06Z...AT WHICH TIME COLD FRONT SHOULD BE NEARING THE SD LINE. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && NH/CP
Hazardous weather outlook, May 18, 12:30 PM CDT, 8 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 1230 PM CDT FRI MAY 18 2007 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-191730- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 1230 PM CDT FRI MAY 18 2007 /1130 AM MDT FRI MAY 18 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND THIS EVENING. STRONG TO SEVERE STORMS ARE POSSIBLE WITH HAIL AND DAMAGING WIND GUSTS THE PRIMARY THREATS. THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE ACROSS CENTRAL AND EASTERN PORTIONS OF THE FORECAST AREA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS ARE POSSIBLE THROUGH TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Local storm report, May 18, 4:49 PM CDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
449 PM CDT FRI MAY 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 8 N MAX 47.94N 101.29W
05/18/2007 E1.75 INCH WARD ND BROADCAST MEDIA
REPORTED BY PUBLIC TO MEDIA
&&
VROLLERLocal storm report, May 18, 5:45 PM CDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
545 PM CDT FRI MAY 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0505 PM HAIL 8 NE MAX 47.90N 101.17W
05/18/2007 E1.00 INCH WARD ND TRAINED SPOTTER
&&
CPLocal storm report, May 18, 6:38 PM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
638 PM CDT FRI MAY 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 1 SE MINOT 48.22N 101.28W
05/18/2007 E0.88 INCH WARD ND BROADCAST MEDIA
PUBLIC REPORT RELAYED BY MINOT MEDIA
0602 PM HAIL SURREY 48.24N 101.13W
05/18/2007 E1.50 INCH WARD ND BROADCAST MEDIA
PUBLIC REPORT RELAYED BY MINOT MEDIA
0603 PM HAIL 4 SE MINOT 48.19N 101.23W
05/18/2007 E1.00 INCH WARD ND BROADCAST MEDIA
PUBLIC REPORT RELAYED BY MINOT MEDIA
&&
VROLLERLocal storm report, May 18, 7:27 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
727 PM CDT FRI MAY 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 PM TSTM WND GST MINOT AFB 48.42N 101.34W
05/18/2007 M63 MPH WARD ND ASOS
&&
VROLLERLocal storm report, May 18, 7:46 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
746 PM CDT FRI MAY 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL 12 NE DOUGLAS 47.98N 101.32W
05/18/2007 E1.75 INCH WARD ND TRAINED SPOTTER
ALSO .70 RAINFALL
&&
VROLLERLocal storm report, May 18, 7:52 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
752 PM CDT FRI MAY 18 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0706 PM HAIL 3 S ALMONT 46.68N 101.50W
05/18/2007 E1.25 INCH MORTON ND PUBLIC
REPORT RELAYED BY KFYR MEDIA
&&
VROLLERThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 7:11 PM CDT | Severe Thunderstorm Warning | BIS | Ward | 64 min |
| May 18, 7:54 PM CDT | Severe Thunderstorm Warning | BIS | Morton | 52 min |
| May 18, 8:08 PM CDT | Severe Thunderstorm Warning | BIS | Wells | 67 min |
| May 18, 8:50 PM CDT | Severe Thunderstorm Warning | BIS | Oliver | 40 min |
| May 18, 9:18 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh | 57 min |
| May 18, 10:04 PM CDT | Severe Thunderstorm Warning | BIS | Kidder | 41 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2007Every severe thunderstorm warning in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.